Contact us on 0117 973 1967 or [email protected]
9-11 Lower Redland Road, Bristol BS6 6TB

Severely Suppressed Bone Turnover: A Potential Complication of Alendronate Therapy

Severely Suppressed Bone Turnover: A Potential Complication of Alendronate Therapy
27/12/2012 Mike

Clarita V. Odvina, Joseph E. Zerwekh, D. Sudhaker Rao, Naim Maalouf, Frank A. Gottschalk and Charles Y. C. Pak

Published online ahead of print December 14, 2004, 10.1210/jc.2004-0952
The Journal of Clinical Endocrinology & Metabolism Vol. 90, No. 3 1294-1301
Copyright © 2005 by The Endocrine Society

Address all correspondence and requests for reprints to: Dr. Clarita V. Odvina, Center for Mineral Metabolism and Clinical Research, University of Texas Southwestern Medical Center, Dallas, Texas 75390-8885. E-mail: [email protected]

Alendronate, an inhibitor of bone resorption, is widely used in osteoporosis treatment. However, concerns have been raised about potential oversuppression of bone turnover during long-term use. We report on nine patients who sustained spontaneous nonspinal fractures while on alendronate therapy, six of whom displayed either delayed or absent fracture healing for 3 months to 2 yr during therapy.

Histomorphometric analysis of the cancellous bone showed markedly suppressed bone formation, with reduced or absent osteoblastic surface in most patients. Osteoclastic surface was low or low-normal in eight patients, and eroded surface was decreased in four. Matrix synthesis was markedly diminished, with absence of double-tetracycline label and absent or reduced single-tetracycline label in all patients. The same trend was seen in the intracortical and endocortical surfaces.

Our findings raise the possibility that severe suppression of bone turnover may develop during long-term alendronate therapy, resulting in increased susceptibility to, and delayed healing of, nonspinal fractures. Although coadministration of estrogen or glucocorticoids appears to be a predisposing factor, this apparent complication can also occur with monotherapy. Our observations emphasize the need for increased awareness and monitoring for the potential development of excessive suppression of bone turnover during long-term alendronate therapy.

Read more…